• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Sat, 13.07.24

Search results


August 2021
Eyal Yaacobi MD, Pnina Rotman Pikielny MD, Binyamin Kish MD, Dafna Shilo Yaacobi MD, Yaron Brin MD, and Nissim Ohana MD

Background: The incidence of fragility hip fractures, intracapsular and extracapsular, has been increasing worldwide. Fracture stability is important for treatment decision-making and is related to the expected rate of complications. It is unclear whether metabolic therapy explains the increased incidence of unstable fractures.

Objectives: To investigate the possible association between treatment with bisphosphonates and the various patterns encountered with intertrochanteric hip fractures.

Methods: Patients with fragility hip fractures who were treated in our department between 2013 and 2014 were included in this study. They were classified into three groups: group 1 had a stable extracapsular fracture, group 2 had an unstable extracapsular fracture, and group 3 had an intracapsular fracture. Collated data included: osteoporosis preventive therapy and duration, fracture-type, history of previous fractures, and vitamin D levels.

Results: Of 370 patients, 87 were previously treated with bisphosphonates (18.3% prior to fracture in group 1, 38.3% in group 2, and 13.8% in group 3). Of those treated with bisphosphonates, 56.3% had an unstable fracture, 21.8% had a stable fracture, and the rest an intracapsular fracture. In contrast, only 27.9% of patients who were not treated with bisphosphonates had an unstable fracture and 30.0% had stable fractures.

Conclusions: Our findings show a higher proportion of complex and unstable fractures among patients with fragility hip-fractures who were treated with bisphosphonates than among those who did not receive this treatment. The risk for complex and unstable fracture may affect the preferred surgical treatment, its complexity, length of surgery, and rehabilitation.

February 2011
T. Berlin, A. Meyer, P. Rotman-Pikielny, A. Natur and Y. Levy

Background: Many patients in the internal medicine ward have anemia. The etiology for the anemia may be multifactorial and, in the setting of inflammatory process when the ferritin is increased, it is difficult to diagnose iron deficiency anemia. Soluble transferrin receptor (sTfR) had been suggested as an indicator for iron deficiency. No study has investigated the meaning of high sTfR as the only positive marker of iron deficiency anemia (IDA) caused by gastrointestinal tract (GIT) bleeding in hospitalized patients.

Objectives: To demonstrate the importance of high levels of sTfR as a marker for further GIT investigation in cases of anemia where the level of ferritin was normal or increased

Methods: We retrospectively assessed all patients in an internal medicine ward in our facility with anemia, high sTfR[1] levels (> 5.0 mg/L) and normal or high ferritin levels who underwent esophagogastroduodenoscopy and colonoscopy.

Results: Of 32 patients with anemia and normal or high ferritin levels and high sTfR, 22 patients (68%) had findings that explained IDA[2] (in some patients more than one finding). Those findings were colonic polyps (n=9), carcinoma of colon (n=4), duodenal ulcer (n=4), carcinoma of stomach (n=3), colitis (n=3), atrophic gastritis (n=1), erosive gastritis (n=1) and angiodysplasia (n=1).

Conclusions: High sTfR may be a good indicator of IDA caused by GIT[3] bleeding when the ferritin level is normal or high. GIT investigation is warranted in such cases.






[1] sTfR = soluble transferrin receptor



[2] IDA = iron deficiency anemia



[3] GIT = gastrointestinal tracgt



 
February 2010
G. Akler, P. Rotman Pikielny, E. Kots, S. Ish-Shalom and Y. Uziel
Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel